CSN Login
Members Online: 18

Testosterone Levels

adman's picture
adman
Posts: 260
Joined: Jul 2012
My urologist recently diagnosed me with 'Low T' and is suggesting I take Testosterone supplements. 
Does anyone have any experience or information on the pros and cons of this, and specifically, from the perspective of having cancer and kidney cancer. 
Risks?
etc?

Thanks. 
M
Limelife50's picture
Limelife50
Posts: 411
Joined: Nov 2011

The most importtant risk is a slighyly higher risk for prostats cancer ,your doctor will probably be doing psa tests more often

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

Mike, having seen your response to your namesake, it occurred to me to wonder whether you may have hit upon a clue to your weight gain problem.  Hormone imbalances can have dramatic effects on body-wieght.  Googling produced innumerable sites on the subject, among which I thought this might be of interest:

http://www.lef.org/magazine/mag2010/oct2010_Low-Testosterone-Promotes-Abdominal-Obesity-Aging-Men_01.htm

 

 

 

Limelife50's picture
Limelife50
Posts: 411
Joined: Nov 2011

Again you have hit on something,lowT can have an effect on weight gain hence people who are overweight have a higher incidence rate of low T with normal ranges between 200 and 800.I had mine checked about 4 weeks ago and mine was around 300 a little on the low side  ,so this might also have explained why i had been complaining for a while about feeling fatigued.

adman's picture
adman
Posts: 260
Joined: Jul 2012

My Dr spoke to me about that issue when we met. He said that with my T score of 316, a bump in my level to 500-800 would help with the 10-20 'spare tire' issue.

Still deciding on what I will do....

 

Thanks.

Matt5
Posts: 3
Joined: Aug 2012

I've been on TRT for14 years post seminoma ( testicular cancer ) and will continue for life. I have continued TRT since partial nephrectomy in August.with no adverse effects and am advised there are zero contraindications whatsoever for those diagnosed with RCC . Low testosterone levels if prolonged can cause cardiac issues, osteoporosis as well as libido issues. There are various forms of TRT : patch, gel, buccal and injection . The injection lasts 3 months : but be warned it's a deep intramuscular injection into the buttock . I started with the injection : couldn't sit down for days , very , very, painful. Once was enough ! Capsules are oil based and can cause loose motions if you are prone to tummy upsets. Gel and patch most convenient. There is a theoretical risk of an increased risk of prostate issues but you will be taking TRT to take levels back to normal . You will be monitored at least annually as well. These issues are seen in those bodybuilders who abuse TRT , not in those taking therapeutic doses.

todd121
Posts: 575
Joined: Dec 2012

A few years back (before my kidney cancer), my doctor thought low testosterone might be an issue for me having trouble losing weight and he had me use the gel. While using the gel, he tested my level to try and boost it up. He wasn't successful in getting it to go up. (My tests showed in the normal range, but at the low end. The range is really large.)

Every couple of months I had to take a 2-3 week break. He told me that this was necessary, because the testes can lose the ability to make testosterone if I stayed on the gel too long. It seems, there's a feedback system in place similar to blood sugar, and your testes stop producing if your body is getting it from somewhere else.

He never could get my level to go up. He wanted to give me shots of something that he said would definitely increase my T level. At that point I went to see an endocrinologist who tested me and said to stop listening to my doctor. That my T level was normal and not to worry about it. He said my doctor didn't know what he was talking about! I changed doctors at that point.

Todd

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network